CT Abnormality in Patient With Stage II Breast Cancer History
A 57-year-old woman with a history of stage IIB breast cancer (ypT2N1M0) status post neoadjuvant chemotherapy and left partial mastectomy presents to the radiation oncology clinic for CT simulation in preparation for breast radiotherapy. Noncontrast CT scan incidentally found the abnormality depicted with arrows below.
B. Ingested supplement
The CT scan shows a small, approximately 2-cm hyperdense mass in a dependent location of the stomach. There are some diffuse streaks of hyperdensity emanating from the primary mass and diffusing throughout the lumen of the stomach. Detailed history taken after CT simulation revealed that the patient had taken a large multivitamin supplement approximately 1 hour before imaging. Retained barium is not likely, given the mass-like nature of the hyperdensity. Gastric teratomas are exceedingly rare, and calcifications within teratomas on CT imaging tend to be smaller than depicted above. Trichobezoar are masses arising from the pathologic consumption of hair and do not typically demonstrate calcifications.
The patient did not know exactly the brand or composition of her multivitamin. However, many common supplement pills have been found to be radiopaque or hyperdense on plain radiograph or CT scan, respectively. These primarily include calcium carbonate, ferrous sulfate, phosphorus, and potassium chloride. Given that phosphorus and potassium chloride are not common in multivitamins, the hyperdensity seen on the imaging above is likely a result of calcium and/or iron within the multivitamin supplement.
1. Savitt DL, Hawkins HH, Roberts JR. The radiopacity of ingested medications. Ann Emerg Med. 1987;16:331-9.